Want to stop IV drug errors? Use these proven strategies

A nurse pulls out a 10,000 units per cc concentration of heparin for a cardiac patient — double the correct dosage.

Did this patient get twice the dose of heparin, resulting in bleeding complications? No, because the dosage was double-checked by a second ED nurse, so the error never occurred, reports Sharon A. Graunke, RN, MS, CEN, TNS, ED clinical nurse specialist at Elmhurst (IL) Memorial Hospital.

This near-miss underscores the importance of having effective systems in place to prevent errors with intravenous (IV) medications, she notes. "IV medications are a little riskier because the dosage needs to be calculated, whereas pills are usually unit dose," she explains. "Also, IV meds get into the system faster."

To prevent IV drug errors in your ED, take these steps:

  • Check calculations for all admitted patients.

At Harris Methodist Hurst/Euless/Bedford (TX) Hospital, a charge nurse now double-checks IV pump settings and calculations for every admitted patient before they leave the ED, reports Linda Russell, RN, ED manager.

"At the same time, the charge nurse takes the opportunity to verify patient identification bracelets, documentation of weight in kilograms, correct labeling of all chart documents, and complete documentation," she adds.

  • Use an automated medication dispensing system.

"This cuts down on grabbing the wrong medication," says Karen Donnahie, RN, ED nurse at St. Mary’s Hospital in Grand Junction, CO. "However, potentially lethal medications such as potassium aren’t even kept in the unit and must be ordered from pharmacy."

  • Intervene if you believe an order is incorrect.

If you suspect an order is wrong, the first thing to do is look it up or call the pharmacist for clarification, says Donnahie. If you still are unsure or if the order is blatantly wrong, question the physician about the order, but never give a medication you are uncomfortable with, she advises.

"None of us is perfect," Donnahie says. "If the order is unchanged and remains unclear or unsafe, the nurse can and should refuse to give the medication."

When a resident ordered 1.2 million units of penicillin to be given IV, Donnahie caught the error. "The antibiotic he ordered was an opaque, thick suspension that is indicated for deep intramuscular injection only," she says. Injecting this intravascularly can result in severe neurovascular damage, including transvese myelitis with permanent paralysis, gangrene that may require amputation, or edema requiring fasciotomy, she adds.

As an ED nurse, you must know why, what, and how much of a medication is being given, she stresses. "I think nursing knowledge is the biggest medication-error prevention tool we have," she says. "New medications seem to come out daily, and it is difficult to keep on top of each of them; but as professionals, it is up to us to know about the medications we are giving."

To increase your knowledge, Donnahie recommends asking ED physicians why they chose one drug over another, asking about the risk and benefits of a particular medication for a particular illness, and giving inservices on classes of drugs for nurses.

  • Use standard concentrations.

Standard concentrations cut down on errors because IV drips are always mixed the same way, such as 50,000 units heparin in 500 cc IV fluid, says Graunke. "We can make up charts based on one concentration instead of having to reconfigure if, for example, someone else mixes up 25,000 units in 500 cc fluid."

Since drip rates are constant, you don’t have to worry that someone’s calculations are wrong, she says, adding that multiple concentrations of medications have been removed from the ED’s automated medication dispenser. "For example, we only have morphine 2 mg syringes instead of both 2 mg and 10 mg," she says.

  • Have a second nurse double-check all insulin and heparin boluses.

At Elmhurst Memorial, the procedure is as follows: Insulin and heparin boluses have an order written. The primary nurse draws up the medications, and a second nurse reviews her calculations.

"They look at the bottle she drew up from, the amount in the syringe, and the order that was written to make sure they match," says Graunke. The primary nurse then goes into the room, checks the patient’s identification band, and explains what medication she is giving and why.

If another nurse has drawn up a medication, ask to see the vial so you can do your own calculation, she advises. "Otherwise I usually have them give the medication," she says. "Also, if someone hands you a medication, you should always check to make sure they have pulled the correct one. Don’t just assume it is correct."

  • Repeat verbal orders.

In the ED, there are a lot of verbal orders given with multiple hands on the medications, especially for IV drugs during a code, says Graunke. "One of the ways I try to avoid errors is to repeat the order back to the physician and again to the recorder as I am double-checking the medication that I am ready to give," she says.

Sources

For more information on preventing intravenous drug errors, contact:

  • Karen Donnahie, RN, Emergency Department, St. Mary’s Hospital, 2635 N. Seventh St., P.O. Box 1628, Grand Junction, CO 81502-1628. Telephone: (970) 244-2818. E-mail: ksd2go@hotmail.com.
  • Sharon A. Graunke, RN, MS, CEN, TNS, Clinical Nurse Specialist, Emergency Department, Elmhurst Memorial Hospital, 200 Berteau Ave., Elmhurst, IL 60126. Telephone: (630) 833-1400 ext. 35564. E-mail: Sgraunk@emhc.org.
  • Linda Russell, RN, Emergency Department, Harris Methodist Hurst/Euless/Bedford Hospital, 1600 Hospital Parkway, Bedford, TX 76022. Telephone: (817) 685-4729. E-mail: LindaRussell@texashealth.org.